Utah, 2002

Heavy Snow in Utah, December 25, 2002

December 25, 2002 · NWS SLC · 4 events in 4 counties and zones

Those dreaming of a White Christmas woke up smiling along the Wasatch Front, as Mother Nature made many wishes come true. Though not a huge storm, it was a pleasant surprise to say the least.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Those dreaming of a White Christmas woke up smiling along the Wasatch Front, as Mother Nature made many wishes come true. Though not a huge storm, it was a pleasant surprise to say the least. Snow totals in the mountains included 8 inches at Snowbasin, 7 inches at Alta and 6 inches at Powder Mountain. Snow totals for the valleys included 3 inches in Centerville, East Layton and Pineview, and 2 inches in South Ogden and Salt Lake City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 25, 3:10 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 25, 3:10 AM MST, 2 hours 50 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 AM MST WED DEC 25 2002

.SYNOPSIS...A WEAK STORM SYSTEM WILL BE OVER UTAH TODAY AND
THURSDAY. HIGH PRESSURE WILL RETURN FOR FRIDAY AND SATURDAY WITH A
STORM ARRIVING SUNDAY.

.DISCUSSION...WEAK SHORTWAVE HAS PRODUCED WIDESPREAD LIGHT SNOW
SHOWERS THIS MORNING. MORE SNOW AND COOLING TOPS UPSTREAM...SO WILL
CONTINUE TO SEE LIGHT SHOWERS THROUGH THE MORNING. SHORTWAVE RIDGE
MOVES ACROSS TONIGHT THEN ANOTHER VERY WEAK DISTURBANCE WILL SPREAD
LIGHT SHOWERS TO THE MOUNTAINS OF NORTHERN UTAH THURSDAY. BY FRIDAY
A STRONGER RIDGE ALOFT WILL BUILD OVER UTAH WITH INCREASING 700 MB
FLOW AND SURFACE PRESSURE GRADIENT...SHOULD MIX MOST STABLE AREAS.

GFS HAS SETTLED ON SOLUTION OF MODERATELY STRONG COLD FRONT ARRIVING
SUNDAY...THEN A MOIST WESTERLY FLOW THROUGH MIDWEEK.

SLC 111 CDC 000  GIBSON

.SLC...NONE.
Hazardous weather outlook, Dec 25, 4:45 AM MST, 1 hour 15 minutes before
IDZ024-025-UTZ001>021-WYZ021-261300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
445 AM MST WED DEC 25 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE ACROSS UTAH SUNDAY. THE FRONT COULD BE STRONG
WITH SIGNIFICANT SNOW. STAY TUNED TO MEDIA SOURCES OR NOAA WEATHER
RADIO FOR UPDATES ON THIS POTENTIAL STORM...ESPECIALLY IF YOU PLAN
TO TRAVEL SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Ne Box Elder T X Ne/W Weber/Davis

When
December 25, 6:00 AM MST to 6:00 PM MST
Where
Ne Box Elder T X Ne/W Weber/Davis forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch

When
December 25, 6:00 AM MST to 6:00 PM MST
Where
P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
December 25, 6:00 AM MST to 6:00 PM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
December 25, 6:00 AM MST to 6:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324913, 5324914, 5324915, 5324916.